Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Wichita, KS

June 16, 2004McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2004, 11:54 PM CDT for McPherson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 11:54 PM CDT (04:54 UTC)
Expired
Jun 17, 2004, 1:00 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2144 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 170454
SVRICT
KSC113-170600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MOUNDRIDGE...OR ABOUT 14 MILES
  SOUTH OF MCPHERSON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MOUNDRIDGE AROUND 1155 PM CDT...
  NEAR GALVA AROUND 1225 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 100 AM CDT.

LAT...LON 3818 9765 3818 9738 3837 9738 3838 9756

$$

/SEDLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 10:00 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT WED JUN 16 2004

.DISCUSSION...

FORECAST LOOKS IN GOOD SHAPE, SO DID NOT MAKE MAJOR CHANGES. SQUALL
LINE CURRENTLY RAMPAGING THROUGH WEST-CENTRAL KANSAS. SQUALL LINE
IS HOLDING TOGETHER, DESPITE WEAKENING LOW-LEVEL SHEAR. SEVERAL
SEVERE WIND REPORTS PER DDC OFFICE IN EXCESS OF 70 MPH. WHATS
INTERESTING IS THAT STRONGEST WINDS APPEAR TO BE 5-10 MILES AHEAD OF
THE ACTUAL SQUALL LINE, JUST BEHIND THE GUST FRONT. EVEN THOUGH
LOW-LEVEL SHEAR IS WEAKENING FARTHER EAST, THE LINE APPEARS TO BE
SUSTAINING ITSELF BY ITS OWN SYSTEM-GENERATED COLD POOL.
CONSEQUENTLY, EXPECT THE LINE TO CONTINUE PROPAGATING EAST INTO
CENTRAL AND SOUTH-CENTRAL KS, AND EVENTUALLY SOUTHEAST AS LOW-LEVEL
JET VEERS. WOULD NOT EXPECT SEVERE REPORTS MUCH EAST OF THE
TURNPIKE, WHERE LOW-LEVEL SHEAR REALLY SLACKENS OFF. HOWEVER,
CURRENT ACTIVITY WILL LIKELY LAY DOWN A MASSIVE OUTFLOW BOUNDARY, SO
NEW DEVELOPMENT THROUGHOUT THE NIGHT WILL BE POSSIBLE. HEAVY RAIN
WILL ALSO BE A GOOD BET WITH LOW-LEVEL JET IMPINGING ON THE
EAST/WEST SYNOPTIC/OUTFLOW BOUNDARY.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
330 PM CDT WED JUN 16 2004

MAIN FCST CONCERN REVOLVES AROUND PRECIP TRENDS THE FIRST FEW DAYS

WL HOLD OFF ON A FFA FOR NOW. CONFIDENCE IS HIGH THAT WIDESPREAD
CONVECTION WL GET UNDERWAY THE NEXT COUPLE OF NGTS. JUST NOT
CONFIDENT ENOUGH ON THE PORTION OF THE CWA TO BE AFFECTED TO RUN
WITH A FFA ATTM. HOWEVER, THIS WL BE A CONCERN FOR THE EVENING
SHIFT. SO FOR NOW WL MENTION FLOODING POTENTIAL IN HWO.

TNGT-THU: COMPLEX SCENARIO ON HAND FOR THESE TWO PERIODS AS MUCH WL
DEPEND ON WHERE THINGS GET GOING OVER WESTERN KS. AM CONFIDENT THAT
WIDESPREAD CONVECTION WL GET UNDERWAY ACROSS WESTERN KS LATE THIS
AFTERNOON AND EVENING. FEEL THE MOST WIDESPREAD ACTIVITY WL BE TNGT
AS LLJ IMPINGES ON A MORE SYNOPTIC TYPE FRONT. EVERYTHING FROM 850MB
THETA-E CONVERGENCE TO DEEP ISENTROPIC UPGLIDE POINTS TO STUFF
GETTING GOING ACROSS WESTERN KS MAYBE AS FAR EAST AS CENTRAL KS. THE
MAIN QUESTION IS HOW ARE THINGS GOING TO MOVE ONCE THEY GET GOING.
CORFIDI VECTORS DO HINT AT AN EASTWARD WITH SOME SOUTHWARD
PROPAGATION. SO FOR NOW WL CARRY THE HIGHEST POPS FOR THE WESTERN
TIER OF COUNTIES TAPERING A BIT OVER THE SE. AS FAR AS SEVERITY OF
STORMS GO, FEEL THE MAIN THREAT WL BE LARGE HAIL WITH FLOODING ALSO
A POSSIBILITY. SHEAR PROFILES ARE NOT OVERLY IMPRESSIVE BUT DO
BECOME MORE FAVORABLE OVER CENTRAL KS AS THE NGT GOES ON.

WOULD EXPECT SOME LINGERING CONVECTION FROM THE PREV NGT OVER
PORTION OF CWA FOR THU BUT AGAIN, THE LOCATION WL BE THE DIFFICULT
PART. BUT ATTM FEEL A PRETTY LARGE AREA WL HAVE A SHOT TO SEE AT
LEAST SOME PRECIP EARLY DURING THE DAY THU AS THIS COMPLEX
EVENTUALLY DIES OUT.

THU NGT-SAT: THU NGT BASICALLY LOOKS LIKE A REPEAT OF TNGT WITH
CONVECTION POSSIBLY GETTING GOING A BIT FURTHER EAST. 850MB THETA-E
CONVERGENCE AGAIN REALLY GETS GOING AS THE LLJ INCREASES WITH THE
CONVERGENT AREA OF THIS JET OVER SC KS. AS FAR AS AREAL COVERAGE OF
HEAVY PRECIP ACROSS THE CWA, FEEL THU NGHT MAY BE THE BEST SHOT.
FESTERING SFC BOUNDARY WL CONTINUE TO LINGER ACROSS THE AREA FRI AND
FRI NGT, ESPECIALLY OVER THE SOUTHER PORTION OF CWA. WITH ABUNDANT
MOISTURE AROUND FEEL PRECIP CHANCES ARE AGAIN NEEDED WITH BEST
CHANCES POSSIBLY AGAIN AT NGT RELATED TO THE LLJ.

AS FAR AS TEMPS GO, EXPECT MID TO UPPER 60 LOWS, WITH CLOUD COVER
AND TROPICAL MOISTURE PROFILE LIMITING THE FULL HEATING POTENTIAL IN
THE AFTERNOONS.

SUN-WED:
SINCE THIS IS MY FIRST SHIFT BACK AFTER SEVERAL DAYS HAD A HARD TIME
GETTING A HANDLE ON MODEL TRENDS IN THE EXTENDED PERIODS. SINCE
THERE IS SO MUCH DISAGREEMENT IN THE EXTENDED PERIODS WITH THE
MODELS DID RELY ON WHAT HPC WAS THINKING SINCE THEY SHUD HAVE A
BETTER HANDLE ON THE TRENDS. THEY SEEM TO FAVOR MORE OF A UK
SOLUTION. WITH THIS DID NOT MAKE MANY CHANGES AT ALL FROM THE PREV
FCST. FOR NOW KEPT EXTENDED DRY BUT AM A LITTLE CONCERNED ABOUT THE
MON NGT/TUE TIME FRAME. THIS IS WHEN A SFC TROUGH MAY CREEP BACK
INTO THE PICTURE ACROSS THE PLAINS. BUT HAVE A FEELING THE PLACEMENT
OF THIS FEATURE WL DEPEND HEAVILY ON HOW THINGS PLAY OUT IN THE NEXT
FEW DAYS. SO WITH THE LACK OF CONFIDENT IN A SIGNIFICANT WAVE MOVING
ACROSS, LEFT EXTENDED DRY. AS FAR AS TEMPS GO, DID NOT STRAY TOO FAR
FROM CLIMO, WHICH WOULD PLACE MOST OF CWA IN THE MID TO UPPER 80S
WITH 60S FOR LOWS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         67  85  70  83 /  40  40  50  30
HUTCHINSON      66  82  66  79 /  50  40  50  30
NEWTON          67  83  67  81 /  40  40  50  30
ELDORADO        67  84  70  83 /  40  40  40  30
STROTHER FIELD  67  85  71  84 /  40  40  40  30
RUSSELL         63  77  62  76 /  70  40  60  20
GREAT BEND      64  78  62  76 /  70  40  60  20
SALINA          66  79  65  78 /  60  40  50  20
MCPHERSON       66  81  66  80 /  50  40  50  20
COFFEYVILLE     70  87  70  87 /  20  40  30  30
CHANUTE         69  86  69  84 /  30  40  40  30
IOLA            68  86  69  83 /  20  40  40  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Jun 16, 5:19 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT WED JUN 16 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
519 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS TONIGHT FOR
LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. THE MAIN
THREAT WILL BE LARGE HAIL AND SEVERE WINDS. LOCALIZED FLOODING MAY
ALSO BECOME AN ISSUE FOR THESE SAME LOCATIONS LATE TONIGHT.

STORMS OVER EASTERN COLORADO WILL TRACK EAST OVERNIGHT AND WILL
AFFECT WESTERN KANSAS AND POSSIBLY CENTRAL AND SOUTH CENTRAL KANSAS
OVERNIGHT. ANY STORMS THAT MOVE INTO THE AREA WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL RATES OF OVER AN INCH PER HOUR.
THESE HIGH RAINFALL RATES MAY CAUSE SOME LOCALIZED FLOODING
OVERNIGHT. THESE SAME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
HAIL TO THE SIZE OF NICKELS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT COULD STALL OUT ACROSS THE AREA THURSDAY THROUGH SATURDAY.
MEANWHILE, MORE UPPER LEVEL WAVES WILL SPIN OUT OF THE DESERT
SOUTHWEST AND PUSH THROUGH THE AREA. THIS WOULD SET UP THE POTENTIAL
FOR MORE THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN AND POTENTIAL
FLOODING DURING THIS PERIOD. STAY TUNED TO LATER STATEMENTS
CONCERNING THIS POTENTIAL FLOODING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/LAWSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.